Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 1, 2003, 5:08 PM EDT for Lenawee County, Michigan. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 1, 2003, 6:30 PM EDT
- In force
- 82 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 103 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS53 KDTX 012108 SVRDTX MIC091-012230- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 508 PM EDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EDT * AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HUDSON...OR 14 MILES EAST OF HILLSDALE... MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAYTON AT 525 PM EDT ROME CENTER AT 535 PM EDT ONSTED AT 540 PM EDT ADRIAN...TIPTON...FAIRFIELD AT 600 PM EDT TECUMSEH...CLINTON AT 620 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4201 8446 4178 8445 4179 8377 4209 8378 $$ MANN WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:25 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 1, 2:25 PM EDT, 2 hours 43 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 225 PM EDT FRI AUG 1 2003 ...CONTINUED TSRA CHCS WITH MEANDERING UPPER LOW REMAIN CHALLENGE... IN THE SHORT TERM...DECENT LINE OF STORMS CONTINUES TO MOVE INTO THE CWA. THESE STORMS ARE ASSOCIATED WITH FIRST MAJOR SPOKE TO COME AROUND UPPER LOW THIS FAR EAST. STORM ORGANIZATION HAS ALSO BEEN ASSISTED BY STRONG OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION & SIGNIFICANT DESTABILIZATION UNDER SUNNY SKIES...AIDED BY FACT THAT UPPER FLOW IS TAKING ANVIL BLOWOFF TO THE NORTH/NORTHWEST. AFTERNOON TRENDS WITH THIS CONVECTIVE SYSTEM WILL...IN LARGE PART...DEFINE FORECAST FOR TONIGHT. UPSTREAM WAVE MOVING W/E ALONG BASE OF UPPER LOW IS ALREADY FIRING A SMALL CLUSTER OF STORMS IN EXTREME NRN IL. THESE SHOULD MOVE STRAIGHT INTO FAR LOWER MICHIGAN...AND GRADUALLY PULL NE IN SW FLOW ON FRONT SIDE OF THE UPPER LOW. (UNLESS THIS CURRENT TSRA LINE FIRES SOUTH INTO IN & CENTRAL IL...FOCUSING ACTIVITY FURTHER SOUTH). WL WATCH TRENDS THIS AFTN...BUT INITIAL FEELING IT THAT LIKELY POPS CURRENT IN FCST STILL LOOK GOOD...AS ACTIVITY IN NRN IL WILL MOST LIKELY SPREAD INTO CWA THIS EVENING...AND PERHAPS EXTEND INTO THE OVERNIGHT HOURS. SLIGHT CHANGES IN WEEKEND FORECAST AS PROGS ARE SLOWER BRINGING THE UPPER LOW EAST INTO CWA. ETA/GFS BOTH HAVE LOW STILL OVER WI SUNDAY EVENING...W/ GFS SLOWLY MOVING IT NE FROM THERE MONDAY INTO TUESDAY. RELATIVELY DEEP MOISTURE SHOULD REMAIN IN AREA THROUGH THE WEEKEND BASED ON THIS TREND...AND WILL UP POPS SOME IN ANTICIPATION OF MORE ORGANIZED CONVECTIVE COMPLEXES AS WAVES ROTATE UP THRU AREA IN SW FLOW. WILL ALSO UP TEMPS JUST A BIT...AS WE WILL REMAIN IN THE WARM SECTOR LONGER. THIS...UNFORNATELY...COULD BE MUDDIED BY CLOUD COVER PRECIP...SO WON/T GO MORE THAN A DEGREE OR TWO HIGHER ATT. INTO NEXT WEEK...UPPER/SFC LOW FINALLY LIFT JUST NORTHEAST OF AREA...BUT NOT FAR. SHRA/TSRA ACTIVITY SHOULD REMAIN FAIRLY WIDESPREAD MON INTO TUE...ALTHO IT WILL TEND TO BE MORE DIURNALLY DEPENDANT AS DEEPER MOISTURE WILL BE PUSHED OFF TO THE EAST BY THEN. BY MID/LATE WEEK... PRECIP SHOULD BECOME MORE AND MORE HIT AND MISS AS CWA GETS ON THE BACKSIDE OF UPPER LOW...AND UPPER LOW ITSELF WEAKENS. PROGS ACTUALLY OPENING UP LOW INTO A BROAD TROF A BIT FASTER NOW. WILL LEAVE SMALL POPS THRU THU...BUT LEAVE THEM OUT ON FRI. TEMPS TO REMAIN PRETTY CONSISTENT AOB NORMAL...WITH AVERAGE HIGHS AROUND 80 AND LOWS AROUND 60. .DTX...NONE. GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 4:15 PM EDT, 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 415 PM EDT FRI AUG 1 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 826 IN EFFECT UNTIL 10 PM FOR MUCH OF SOUTHEAST MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON INTO TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK THROUGH THE REGION THIS AFTERNOON...FROM AROUND SANDUSKY THROUGH METRO DETROIT...ON TO THE OHIO BORDER. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA FROM SOUTHWEST LOWER MICHIGAN...AND AFFECT AREAS GENERALLY FROM THE M 59 CORRIDOR ON SOUTH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THESE STORMS AS...THEY MOVE NORTHEAST THROUGH THE REGION AT 30 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY THROUGH ABOUT 7 PM THIS EVENING. THESE THUNDERSTORMS ARE THE RESULT OF A STRONG UPPER LEVEL DISTURBANCE MOVING THROUGH LOWER MICHIGAN. ADDITIONAL THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT. HOWEVER...LITTLE TO NO SEVERE WEATHER IS EXPECTED AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY THROUGH WEDNESDAY. A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS ALREADY OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) GURNEY
In the hours before
Local storm report, Aug 1, 4:08 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
408 PM EDT FRI AUG 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 PM HOWELL MI .75 INCH HAIL
08/01/03 LIVINGSTON REPORTED BY LAW
ENFORCEMENT
0300 PM BURTON MI .75 INCH HAIL
08/01/03 GENESEE REPORTED BY
SPOTTERS
0324 PM CHELSEA MI WIND DAMAGE
08/01/03 WASHTENAW 4 INCH DIAMETER TREE BLOWN
DOWN BLOCKING MCKINLEY
ROAD.REPORTED BY SPOTTERS
0345 PM YPSILANTI MI WIND DAMAGE
08/01/03 WASHTENAW 8 INCH DIAMETER TREE BLOWN
DOWN BLOCKING WHITTAKER
ROAD.REPORTED BY SPOTTERS
0340 PM ANN ARBOR MI WIND DAMAGE
08/01/03 WASHTENAW A LARGE TREE WAS BLOWN
DOWN AND IS BLOCKING A
ROAD.REPORTED BY SPOTTERS
SCLocal storm report, Aug 1, 4:25 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EDT FRI AUG 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM LAPEER MI 1.00 INCH HAIL
08/01/03 LAPEER REPORTED BY SPOTTERS
SCLocal storm report, Aug 1, 5:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
501 PM EDT FRI AUG 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 3 S RUBY MI 1.00 INCH HAIL
08/01/03 ST CLAIR REPORTED BY SPOTTERS
SCThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:52 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 68 min |
| Aug 1, 12:56 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 79 min |
| Aug 1, 2:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 79 min |
| Aug 1, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 81 min |
| Aug 1, 3:22 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 68 min |
| Aug 1, 3:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Aug 1, 3:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Aug 1, 3:38 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 82 min |
| Aug 1, 3:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Aug 1, 3:51 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Saint Clair | 69 min |
| Aug 1, 4:12 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 63 min |
| Aug 1, 4:16 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 44 min |
| Aug 1, 4:59 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 61 min |
| Aug 1, 5:00 PM EDT | Special Marine Warning | DTX | 60 min | |
| Aug 1, 5:23 PM EDT | Tornado Warning | DTX | Lenawee | 82 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.